Alert archive / Kansas / High Wind Warnings in 2022
High Wind Warning 14, NWS Goodland, KS
NWS Goodland, KS issued this high wind warning at Nov 9, 2022, 3:19 AM CST for 7 counties in Kansas; Cheyenne County, Kit Carson County, Colorado. It took effect at Nov 9, 2022, 12:00 PM CST. It was in force for 9 hr. 16 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 9, 2022, 3:19 AM CST (09:19 UTC)
- In effect from
- Nov 9, 2022, 12:00 PM CST
- Expired
- Nov 9, 2022, 9:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Gove County, KS, Greeley County, KS, Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 9, 12:05 PM CST | NON-TSTM WND GST 50 | 2 Ene Colby, KS | MESONET STATION FW6347 COLBY 2E. |
| Nov 9, 12:15 PM CST | NON-TSTM WND GST 51 | 3 Se Oakley, KS | AWOS STATION KOEL 2 ESE OAKLEY. |
| Nov 9, 12:30 PM CST | NON-TSTM WND GST 50 | 4 Sw Arapahoe, CO | MESONET STATION FW2420 ARAPAHOE. |
| Nov 9, 12:31 PM CST | NON-TSTM WND GST 52 | 1 Nne Goodland, KS | ASOS STATION KGLD GOODLAND. 6 MILE VISIBILITY DUE TO BLOWING DUST. |
| Nov 9, 12:34 PM CST | NON-TSTM WND GST 60 | 2 Wnw Sharon Springs, KS | KKSSHARO8. |
| Nov 9, 12:45 PM CST | NON-TSTM WND GST 50 | 2 Ene Colby, KS | MESONET STATION FW6347 COLBY 2E. |
| Nov 9, 12:54 PM CST | NON-TSTM WND GST 62 | 2 Sw Firstview, CO | KCOCHEYE8. |
| Nov 9, 1:05 PM CST | NON-TSTM WND GST 51 | 2 Ene Colby, KS | MESONET STATION FW6347 COLBY 2E. |
| Nov 9, 1:53 PM CST | NON-TSTM WND GST 54 | 5 S Burlington, CO | ASOS STATION KITR BURLINGTON CO AIRPORT. |
| Nov 9, 2:53 PM CST | NON-TSTM WND GST 52 | 1 Nne Goodland, KS | ASOS STATION KGLD GOODLAND. |
| Nov 9, 3:15 PM CST | NON-TSTM WND GST 54 | 4 Sw Arapahoe, CO | MESONET STATION FW2420 ARAPAHOE. |
| Nov 9, 3:24 PM CST | NON-TSTM WND GST 55 | 9 Sse Sharon Springs, KS | MESONET STATION CW6099 9 SSE SHARON SPRINGS. |
| Nov 9, 3:40 PM CST | NON-TSTM WND GST 60 | 4 Ene Sharon Springs, KS | LASTED 10 MINUTES. |
| Nov 9, 3:53 PM CST | NON-TSTM WND GST 55 | 5 S Burlington, CO | ASOS STATION KITR BURLINGTON CO AIRPORT. |
| Nov 9, 3:55 PM CST | NON-TSTM WND GST 53 | 13 Nnw Ruleton, KS | MESONET STATION FW1147 16 NW GOODLAND. |
| Nov 9, 7:04 PM CST | NON-TSTM WND GST 58 | 5 S Burlington, CO | ASOS STATION KITR BURLINGTON CO AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 813 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted.
776 WWUS73 KGLD 090919 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 219 AM MST Wed Nov 9 2022 KSZ013-028-091030- /O.CAN.KGLD.HW.A.0009.221109T1800Z-221110T0100Z/ Sherman-Logan- Including the cities of Goodland and Oakley 219 AM MST Wed Nov 9 2022 /319 AM CST Wed Nov 9 2022/ ...HIGH WIND WATCH IS CANCELLED... While southerly winds will be quite strong, they should remain below warning criteria. $$ COZ091-092-091800- /O.UPG.KGLD.HW.A.0009.221109T1800Z-221110T0100Z/ /O.NEW.KGLD.HW.W.0014.221109T1800Z-221110T0200Z/ Kit Carson-Cheyenne- Including the cities of Burlington, Arapahoe, and Cheyenne Wells 219 AM MST Wed Nov 9 2022 ...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Kit Carson and Cheyenne Counties. * WHEN...From 11 AM this morning to 7 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest wind gusts will occur during the latter half of the afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ KSZ027-041-042-091800- /O.UPG.KGLD.HW.A.0009.221109T1800Z-221110T0100Z/ /O.NEW.KGLD.HW.W.0014.221109T1800Z-221110T0200Z/ Wallace-Greeley-Wichita- Including the cities of Sharon Springs, Tribune, and Leoti 219 AM MST Wed Nov 9 2022 /319 AM CST Wed Nov 9 2022/ ...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Wallace, Greeley and Wichita Counties. * WHEN...From 11 AM this morning to 7 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest wind gusts will occur during the latter half of the afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Kansas Department of Health and Environment recommends that you take preventative measures during this blowing dust event...such as staying indoors or wearing protective breathing masks if outside. High dust concentrations can cause respiratory problems...decrease lung activity...aggravate asthma...and lead to potential heart-related problems...especially with children...elderly...or those with pre-existing respiratory conditions. People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ JTL
3 follow-up statements
724 WWUS73 KGLD 091824 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 1124 AM MST Wed Nov 9 2022 COZ091-092-KSZ027-041-042-100200- /O.CON.KGLD.HW.W.0014.000000T0000Z-221110T0200Z/ Kit Carson-Cheyenne-Wallace-Greeley-Wichita- Including the cities of Burlington, Arapahoe, Cheyenne Wells, Sharon Springs, Tribune, and Leoti 1124 AM MST Wed Nov 9 2022 /1224 PM CST Wed Nov 9 2022/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph. * WHERE...In Colorado, Kit Carson and Cheyenne Counties. In Kansas, Wallace, Greeley and Wichita Counties. * WHEN...Until 7 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...Pockets of blowing dust will accompany the stronger winds, reducing visibility to a few miles or less. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$
332 WWUS73 KGLD 091943 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 1243 PM MST Wed Nov 9 2022 KSZ013-014-028-029-100300- /O.EXB.KGLD.HW.W.0014.000000T0000Z-221110T0300Z/ Sherman-Thomas-Logan-Gove- Including the cities of Goodland, Colby, Oakley, Quinter, Grinnell, and Grainfield 1243 PM MST Wed Nov 9 2022 /143 PM CST Wed Nov 9 2022/ ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Sherman, Thomas, Logan and Gove Counties. * WHEN...Until 8 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...Pockets of blowing dust will accompany the stronger winds, reducing visibility to a few miles or less. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Kansas Department of Health and Environment recommends that you take preventative measures during this blowing dust event...such as staying indoors or wearing protective breathing masks if outside. High dust concentrations can cause respiratory problems...decrease lung activity...aggravate asthma...and lead to potential heart-related problems...especially with children...elderly...or those with pre-existing respiratory conditions. People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ COZ091-092-100300- /O.EXT.KGLD.HW.W.0014.000000T0000Z-221110T0300Z/ Kit Carson-Cheyenne- Including the cities of Burlington, Arapahoe, and Cheyenne Wells 1243 PM MST Wed Nov 9 2022 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Kit Carson and Cheyenne Counties. * WHEN...Until 8 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...Pockets of blowing dust will accompany the stronger winds, reducing visibility to a few miles or less. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ KSZ027-041-042-100300- /O.EXT.KGLD.HW.W.0014.000000T0000Z-221110T0300Z/ Wallace-Greeley-Wichita- Including the cities of Sharon Springs, Tribune, and Leoti 1243 PM MST Wed Nov 9 2022 /143 PM CST Wed Nov 9 2022/ ...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Wallace, Greeley and Wichita Counties. * WHEN...Until 8 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...Pockets of blowing dust will accompany the stronger winds, reducing visibility to a few miles or less. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Kansas Department of Health and Environment recommends that you take preventative measures during this blowing dust event...such as staying indoors or wearing protective breathing masks if outside. High dust concentrations can cause respiratory problems...decrease lung activity...aggravate asthma...and lead to potential heart-related problems...especially with children...elderly...or those with pre-existing respiratory conditions. People are urged to secure loose objects that could be blown around or damaged by the wind. && $$
086 WWUS73 KGLD 100302 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 802 PM MST Wed Nov 9 2022 COZ091-092-KSZ013-014-027>029-041-042-100415- /O.EXP.KGLD.HW.W.0014.000000T0000Z-221110T0300Z/ Kit Carson-Cheyenne-Sherman-Thomas-Wallace-Logan-Gove-Greeley- Wichita- Including the cities of Burlington, Arapahoe, Cheyenne Wells, Goodland, Colby, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, and Leoti 802 PM MST Wed Nov 9 2022 /902 PM CST Wed Nov 9 2022/ ...HIGH WIND WARNING HAS EXPIRED... High winds gusting up to 55 mph or above are no longer anticipated allowing for this High Wind Warning to expire. Southerly wind gusts up to around 40 mph are still possible this evening in some locations causing possible localized blowing dust. Winds expect to shift out of the northwest tonight with the passage of a cold front. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Nov 8, 11:50 PM CST, 3 hours 29 minutes earlier.
Area forecast discussion, Nov 8, 11:50 PM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1050 PM MST Tue Nov 8 2022
.SHORT TERM...(This evening through Wednesday)
Issued at 200 PM MST Tue Nov 8 2022
Lee surface troughing will steadily deepen across the Colorado
plains tonight into Wednesday, as the exit region of a cyclonically-
curved midlevel speed maximum emerges over the forecast area. The
core of the speed maximum, characterized 500-mb speeds
approaching 90-100 kt, is expected to be crossing Colorado by
late Wednesday -- while advancing through the base of a
progressive, deep, and CONUS-full-latitude trough across the
western states. Lee cyclogenesis will be most favored Wednesday
afternoon across northeast Colorado, as large-scale ascent phases
with downslope trajectories over the Colorado plains. In response
to these developments, a surface moisture gradient will undergo
modest sharpening to the south of the evolving surface cyclone
through the day Wednesday, with a north-south-oriented moisture
gradient/differential-mixing boundary materializing in the
vicinity of eastern Yuma, Kit Carson, and Cheyenne Counties.
The strengthening pressure gradient tonight will support
persistent 25-40-mph gusts and will mute nocturnal boundary-
layer decoupling. Resultant low temperatures will be quite mild --
ranging from the upper 40s in the drier air across parts of east-
central Colorado, to the upper 50s closer to north- central
Kansas where an influx of low-level moisture will further limit
nocturnal cooling rates. The initial acceleration of this recycled
moisture may support a few lingering brief showers or drizzle
across Norton/Graham Counties into early evening, giving way to
mostly clear to partly cloudy skies areawide tonight. Fog will be
unlikely tonight given the lack of stronger boundary-layer
decoupling.
Increasing potential for hazardous weather conditions is expected
starting mid-day Wednesday, as the pressure gradient more notably
tightens southeast of the deepening surface cyclone, and
tropospheric flow strengthens with the progression of the midlevel
jet streak.
Along and west of the moisture gradient/differential-mixing
boundary, diurnally enhanced vertical mixing to around the 700-mb
level is expected to support efficient momentum transfer to the
surface amid the intensifying deep-layer flow. Such mixing will
be further favored by ample insolation, along with surface warming
owing to larger-scale downslope trajectories west of the moisture
gradient. Forecast soundings from models that simulate enhanced
boundary-layer depths in these areas suggest Wednesday afternoon
mean 0-1-km flow around 45-50 kt, with greater magnitudes higher
in the mixed layer. These factors correspond to the potential for
strong southerly winds gusts of 60 mph along and south of a line
from Flagler and Burlington, Colorado to Goodland and Russell
Springs, Kansas. A High Wind Watch has been issued for these
areas. Mixed-layer depths are expected to become increasingly
shallow with eastward extend across the forecast area toward
north-central Kansas, owing to the influx of recycled moisture at
lower elevations. In these areas, strong southerly winds gusting
to 40-55 mph are expected, though certainty in stronger winds is
smaller.
To the west of the aforementioned moisture gradient/differential-
mixing boundary, the much drier and deeper boundary layer will
support minimum relative humidity of 13-25 percent across east-
central Colorado for Wednesday afternoon. These low relative
humidity values are expected to combine with the strong to very
strong winds and dry fuels to produce critical fire-weather
conditions. The most dangerous fire-weather conditions are
anticipated along and west of a line from Wray to Kit Carson --
i.e., on the dry side of the moisture gradient. There is some
uncertainty regarding the position of this feature, though
confidence has increased in dangerous fire-weather conditions
developing across western portions of Yuma, Kit Carson, and
Cheyenne Counties -- warranting the issuance of a Red Flag
Warning for Wednesday afternoon into early evening.
Also of note, the strong winds are expected to produce areas of
blowing dust reducing visibilities and potentially creating
hazardous travel conditions. This will especially be the case
across the High Wind Watch area. Dust-related highlights may
eventually be needed, given the favorable synoptic-scale pattern.
Otherwise, above-normal temperatures are expected areawide on
Wednesday amid mostly sunny to partly cloudy skies, with high
temperatures in the middle and upper 70s.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 200 PM MST Tue Nov 8 2022
Wednesday evening/night...
Strong southerly winds will continue into early Wednesday evening,
gradually decreasing through the evening as the boundary-layer
depth begins decreasing. The fire-weather risk will also lessen
during the evening.
Then through the late evening, the lee surface cyclone will
accelerate northeastward across Nebraska. As a strong cold front
trailing southwest of the cyclone overtakes both a leading Pacific
boundary (accompanied by a weak pre-frontal wind shift) and the
preceding moisture gradient, the accompanying frontal theta-e
gradient and associated vertical circulation will strengthen. The
consolidating boundary will rapidly progress eastward across the
NWS Goodland, Kansas County Warning Area late Wednesday evening
into the overnight hours -- clearing the area by dawn. The
sharpness of this boundary suggests that the frontal circulation
will be adequately strong to produce a period of 40-55 mph wind
gusts once again Wednesday night across much of the area. While
unfavorable midlevel lapse rates, and the boundary-parallel flow
aloft favoring an anafrontal-flow regime, will negate the
potential for deep convection -- a band of showers could develop
along and just behind the front by late Wednesday night to the
east of a Stratton, Kansas to Colby to Gove line. This would occur
as the sharpening boundary encounters greater quantities of
shallow, recycled low-level moisture, and this activity could
further mix lingering strong flow aloft to the surface. Isolated
wind gusts to 60 mph cannot be ruled out, though confidence in
such gusts is limited owing to antecedent nocturnal cooling.
Otherwise, temperatures will rapidly fall in the wake of the front
owing to strong cold advection -- falling into the 20s and 30s by
dawn on Thursday, with strong post-frontal northwest winds
continuing.
Thursday...
The cold front will pass through the rest of the area by mid-morning
on Thursday. Given the nature of the front and the southwesterly
orientation of the winds aloft, a some lingering clouds will be
expected behind the boundary as it moves, and possibly a few
isolated, light rain showers. Current NBM guidance didn't have much
in the way of POPs, though, due to post-frontal subsidence drying
things out in the low levels pretty quickly, so overall the chances
for precip are low, but non-zero. Winds behind the front will turn
northwesterly, gusting to around 30 knots, and some patchy blowing
dust may briefly reduce visibility at times. Otherwise, Thursday
will be mostly dry with clearing skies, with high temperatures in
the mid-upper 40s.
Friday Onwards...
The rest of the long-term forecast period will be fairly calm
weather-wise. The upper trough will continue to push through on
Friday, cooling temps down a few degrees and lowering winds a bit as
the pressure gradient slackens behind the upper low. Brief ridging
will build in aloft before giving way to zonal flow across most of
the region through the weekend, leading to a brief warming of temps
on Saturday before cool air moves back in Sunday into the work week.
Nighttime lows will remain chilly, with mostly teens and some single
digit-degree wind chills. Precipitation chances stay low until about
next Tuesday, when deterministic model guidance shows the next upper
trough potentially moving into our area, bringing some moisture to
the far eastern part of the CWA.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1043 PM MST Tue Nov 8 2022
KGLD expects to see VFR conditions throughout the 06Z TAF period
beginning with south-southwesterly LLWS at 50 kts and southerly
winds at 20G30 kts. By 16Z, LLWS looks to end for KGLD with the
possibility of blowing dust coming to the terminal lowering
visibilities to near-MVFR with winds increasing to around 25G35
kts and then speeding up more to 30G48 kts. Southerly LLWS
returns to KGLD at 00Z when winds begin to slowly decrease.
KMCK also expects VFR conditions during the 06Z TAF period
starting with south-southwesterly LLWS of 50 kts at 2 kft with
southerly surface winds at 17G30 kts. At 15Z, KMCK sees LLWS end
with winds increasing to 20G33 kts before they increase to 26G42
kts at 20Z. By 03Z, LLWS returns to KMCK when winds start to
decrease.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Watch from Wednesday morning through Wednesday
afternoon for KSZ013-027-028-041-042.
CO...Red Flag Warning from 11 AM to 7 PM MST Wednesday for COZ252>254.
High Wind Watch from Wednesday morning through Wednesday
afternoon for COZ091-092.
NE...NONE.
&&
SHORT TERM...Cohen
LONG TERM...Cohen/Garberoglio
AVIATION...076Hazardous weather outlook, Nov 8, 7:01 PM CST, 8 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 601 PM MST Tue Nov 8 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100115- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 601 PM MST Tue Nov 8 2022 /701 PM CST Tue Nov 8 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... For Wednesday afternoon, southerly wind gusts of 60 mph will be possible for locations along and south of a line from Flagler and Burlington, Colorado to Goodland and Russell Springs, Kansas. A High Wind Watch is in effect for these areas. Also, these strong winds are expected to produce areas of blowing dust reducing visibilities and potentially creating hazardous travel conditions. A Red Flag Warning has been issued for portions of east-central Colorado for Wednesday afternoon and early evening, when winds gusts of 40 to 60 mph are expected to combine with relative humidity less than 20 percent. The most dangerous fire-weather conditions are anticipated along and west of a line from Wray to Kit Carson. A fast-moving band of showers with strong winds may affect areas along and east of a line from Stratton, Nebraska to Colby and Gove, Kansas for Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected tonight. Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds.
Nearby
High Wind Warnings in Kansas, 2022High Wind Warnings in Colorado, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.